Florida, 2014

Rip Current in Florida, April 19, 2014

April 19, 2014 · NWS MLB · 1 event in 1 county or zone

A local man was pulled from the surf and died after being caught in a rip current.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A local man was pulled from the surf and died after being caught in a rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 19, 9:27 AM EST, 3 minutes earlier.

Area forecast discussion, Apr 19, 9:27 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1027 AM EDT SAT APR 19 2014

.DISCUSSION...
WRAP AROUND MOISTURE AND LOW CLOUDS LOOK TO KEEP AFTERNOON HIGHS A
FEW DEGREES COOLER THAN CURRENTLY FORECAST. MID AND UPPER 70S WITH
SOME AROUND 80 LOOKS TO BE A BETTER FORECAST. THE TAMPA BAY
SOUNDING WAS SHOWING LOW LEVEL MOISTURE WITH MUCH DRIER AIR ABOVE DRY
OR A CAP STARTING AT AROUND 12000/13000 FEET WHICH WILL WORK ITS
WAY INTO EAST CENTRAL FLORIDA DURING THE AFTERNOON. ISOLATED LIGHT RAIN
OR SPRINKLES POSSIBLE AS THE MORNING LOW CLOUDS MOVE WEST TO EAST
OVER EAST CENTRAL FLORIDA. A FEW BREAKS IN THE CLOUD COVER THIS
AFTERNOON COULD PRODUCE DIFFERENTIAL HEATING WHICH WOULD INCREASE
THE POTENTIAL FOR SHOWERS AND STORMS THROUGH SUNSET.

&&

.AVIATION...PREVIALING MVFR TEMPO IFR AS LOW CLOUDS MOVE WEST TO
EAST OVER EAST CENTRAL FLORIDA. SCATTERED SHOWERS AND STORMS
THROUGH 20/00Z. MVFR/IFR AFTER 20/02Z.

&&

.MARINE...
NOAA BUOYS 009 AND 010 WERE RECORDING SOUTHWEST WINDS TO 20 KNOTS.
BUOY 009 WAS RECORDING 5 FEET. BUOY 010 WAS RECORDING 8 FEET AT
120NM OFFSHORE. THE TWO SCRIPPS BUOYS 4 NM EAST OF PORT CANAVERAL
AND 6NM NORTHEAST OF FORT PIERCE INLET WERE RECORDING 2 TO 4 FOOT
SEAS. THE AFTERNOON FORECAST IS IN LINE WITH THE BUOY REPORTS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...WIMMER
LONG TERM....BLOTTMAN
Hazardous weather outlook, Apr 19, 7:55 AM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
855 AM EDT SAT APR 19 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-192200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
855 AM EDT SAT APR 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
THE LINE OF STRONG LIGHTNING STORMS HAS MOVED OFFSHORE AND WITH THEM
MUCH OF THE DEEP MOISTURE. HOWEVER...A STRONG UPPER LOW PRESSURE
SYSTEM WILL TRACK ACROSS NORTH FLORIDA TODAY. RESIDUAL MOISTURE AND
SOME DAYTIME HEATING FROM PARTIAL SUNSHINE MAY ALLOW SCATTERED
SHOWERS AND ISOLATED LIGHTNING STORMS TO DEVELOP. THE MOST LIKELY
TIME FOR STORMS WILL BE FROM MID TO LATE AFTERNOON DURING THE TIME
OF PEAK HEATING.

WHILE LITTLE IN THE WAY OF SHOWERS AND STORMS ARE EXPECTED FOR THE
REST OF THE DAY...ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL
FOR GUSTY WINDS TO 40 MPH AND SMALL HAIL DUE TO THE COLD
TEMPERATURES ALOFT. SHOWERS AND STORMS THAT POP UP WILL MOVE RAPIDLY
FROM SOUTHWEST TO NORTHEAST AT 35 MPH.

.MARINE THUNDERSTORM GUST IMPACT...
THE MAIN AREA OF STORMS HAS MOVED WELL OFFSHORE. THERE IS A SLIGHT
CHANCE FOR STORMS TO REDEVELOP OVER THE MAINLAND AND APPROACH THE
COASTAL WATERS FROM THE SOUTHWEST. ANY STORMS THAT CROSS THE
INTRACOASTAL WATERS WILL HAVE GUSTY WIND TO 35 KNOTS AND THE
POTENTIAL FOR SMALL HAIL.

.WIND AND SEA IMPACT...
SOUTHERLY WINDS AROUND 20 KNOTS WILL CONTINUE THROUGH MID MORNING
OVER THE OFFSHORE WATERS NORTH OF SEBASTIAN INLET AND AROUND 15 TO
20 KNOTS SOUTH. SEAS WILL BE UP TO 7 TO 8 FEET OVER THE GULF
STREAM THIS MORNING BEFORE SUBSIDING. WINDS WILL DIMINISH TO
AROUND 15 KNOTS AS THEY VEER TO THE SOUTHWEST LATER THIS AFTERNOON.
A SMALL CRAFT ADVISORY REMAIN IN EFFECT FOR THESE AREAS. BOATERS
SHOULD EXERCISE CAUTION IN THE NEARSHORE WATERS AND SOUTH OF
SEBASTIAN INLET.

.RIP CURRENT IMPACT...
EASTERLY SWELLS AND THE RECENT FULL MOON WILL CONTINUE TO RESULT
IN A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY. CHECK
WITH LIFEGUARDS ABOUT OCEAN HAZARDS WHEN ARRIVING AT THE BEACH AND
SWIM ONLY WHERE THERE IS A LIFEGUARD ON DUTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE LOW PRESSURE SYSTEM WILL CONTINUE TO SLOWLY MOVE EAST OF THE
STATE ON SUNDAY. A NORTH-NORTHEASTERLY WIND SURGE ON THE BACK SIDE
OF THE LOW WILL BRING HAZARDOUS BOATING CONDITIONS ON SUNDAY WITH
GUSTS NEAR GALE FORCE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON.

BLOTTMAN

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Brevard

When
April 19, 9:30 AM EST
Where
Brevard forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

A 51 year old male from Tennessee died of drowning after being caught in a rip current at an unguarded beach. Ocean rescue personnel observed dangerous rip currents at the time of the drowning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Brevard2014-04-1951MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541842.